British authorities are raising safety concerns about Strattera, the attention deficit hyperactivity disorder drug made by Indianapolis pharmaceutical company Eli Lilly and Co.
The drug already has been linked to rare cases of liver damage and suicidal thoughts and behaviors.
British authorities have associated Strattera with seizures and a potentially dangerous lengthening of the time between heartbeats, called QT interval prolongation, in a handful of the more than 3.7 million people who have used the drug since it hit the market in November 2002. The warnings are based on an internal report by the British Medicine and Healthcare Products Regulatory Agency, the United Kingdom’s equivalent to the U.S. Food and Drug Administration.
The report, which has not been made readily available to the public, was obtained by The News Tribune after a Swedish court ordered it released in that country.
Though the number of seizures and heart-rhythm problems is small, the British agency said problems could be under-reported, and it warned doctors and consumers that the drug should be used with caution in people prone to such problems.
In particular, they warned about potential heart problems when Strattera is combined with antidepressants like Paxil and Prozac.
British authorities are updating the drug’s label in that country to warn of the possible problems. Overall, though, the agency concluded Strattera still offers more benefits than risks.
Lilly spokeswoman Jennifer Bunselmeyer said Monday that the company works closely with regulatory bodies around the world, monitors their findings and updates drug labels accordingly.
“There is a wealth of data demonstrating Strattera’s safety,” she said.
No warnings are planned at the moment to U.S. doctors and patients, and the U.S. label for Strattera contains no warning of seizures. At the FDA’s request, Lilly inserted a five-word note about the “very rare” heart problem on Page 17 of the drug’s 25-page label in January.